Rebound headache
Medication-dependent headache / medication-induced headache / medication-overuse headache

If a person suffers headaches at least 15 days per month and frequently takes medication for this headache, this may be a case of medication-induced headache or rebound headache.

head medication induced rebound headache cgh pain location locations painlocations

Other forms of headache include tension headache, migraine, cluster headache and cervicogenic headache.

Description of the condition

It seems obvious to use analgesics to treat severe headache. People who take a lot of analgesics and even start taking them to prevent the headache from returning, are at increased risk of developing rebound headache. There is a risk that the headache is maintained through use of medication. This creates a vicious circle, resulting in (almost) daily headaches.

Cause and origin

Daily use of analgesics or migraine medication can result in rebound headache.

Signs & symptoms

The headache becomes chronic. The pain can be present almost daily and lasts the entire day. Symptoms can also vary, no set pattern has been detected yet. If the use of medication is stopped, the headache can become worse in some cases. This is comparable to a headache that occurs after consuming a lot of caffeine in coffee and energy drinks.

Diagnosis

Treatment

The use of medication must be reduced. Good information given to the patient can ensure rapid reduction in the symptoms. The GP can assist in this matter.

Advice


You can check your symptoms using the online physiotherapy check or make an appointment with a physiotherapy practice in your area.

References
Nugteren, K. van & Winkel, D. (2012). Onderzoek en behandeling van de nek. Houten: Bohn Stafleu van Loghum.

head medication induced rebound headache cgh pain location locations painlocations

© Copyright 2018 Physiocheck.co.uk   |   All rights reserved   |   Privacy   |   Design: SWiF